Continuity of generalized metric projections in Banach spaces

  • Zihou ZhangEmail author
  • Yu Zhou
  • Chunyan Liu
Original Paper


Let \(\mathcal {P}\) be the family of all proximinal subsets of a Banach space X. Let \(P:(X,\mathcal {P})\rightarrow 2^{X}\) be the generalized metric projection defined as \(P(x,A)=P_{A}(x)=\{a\in A:\Vert x-a\Vert =d(x,A)\}\) for any \((x,A)\in (X,\mathcal {P})\), where \(P_{A}\) is the usual metric projection on X. The mapping P is said to be (resp. weakly) upper semi-continuous at \((x,A)\in (X,\mathcal {P})\) in the Hausdorff sense if, for any (resp. weakly) open set \(W\supset P_A(x)\), any \(\{x_n\}_{n=1}^{\infty }\subset X\) with \(x_n\rightarrow x\) and any sequence \(\{A_n\}_{n=1}^{\infty }\subset \mathcal {P}\) with \(A_n\xrightarrow {H}A\), there exists a \(N\in \mathbb {N}\) such that \(P_{A_n}(x_n)\subset W\) for any \(n>N\). In this paper, the continuity of \(P:(X,\mathcal {P})\rightarrow P_{A}(x)\) are discussed. We prove that: (1) if X is a nearly strongly convex (resp. nearly very convex) space, then for any \(x\in X\) and any convex subset \(A\in \mathcal {P}\) the mapping \(P:(X,\mathcal {P})\rightarrow 2^{X},P(x,A)=P_{A}(x)\) is (resp. weakly) upper semi-continuous at (xA) in the Hausdorff sense; (2) if X has the property S (resp. property WS), then for any \(x^*\in X^*\) and any convex subset \(A^*\in \mathcal {P}^*\) with non-empty \(w^*\)-interior points the mapping \(P:(X^*,\mathcal {P}^*)\rightarrow 2^{X^*},P(x^*,A^*)=P_{A^*}(x^*)\) is (resp. weakly) upper semi-continuous at \((x^*, A^*)\) in the Hausdorff sense, where \(\mathcal {P}^*\) stands for the family of all proximinal subsets of the dual space \(X^*\). Our results are generalizations of some known results concerning the continuity of the classical metric projection.


Metric projection Proximinal set Hausdorff (Wijsman) convergence Continuity Nearly strongly (very) convex space Property S (WS) 

Mathematics Subject Classification

Primary 41A65 Secondary 46B20 



The authors are indebted to the referees for their insightful comments and suggestions. Zihou Zhang is supported by National Natural Science Foundation of China (Grant no. 11671252) and Yu Zhou is supported by National Natural Science Foundation of China (Grant no. 11771278).


  1. 1.
    Balaganskii, V.S., Vlasov, L.P.: The problem of convexity of Chebyshev sets. Russ. Math. Surv. 51(6), 1127–1190 (1996)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bandyopadhyay, P., Huang, D., Lin, B.-L., Troyanski, S.L.: Some generalizations of locally uniform rotundity. J. Math. Anal. Appl. 252, 906–916 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bandyopadhyay, P., Li, Y., Lin, B.-L., Narayana, D.: Proximinality in Banach spaces. J. Math. Anal. Appl. 341, 309–317 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Brosowski, B., Deutsch, F., Nürnberger, G.: Parametric approximation. J. Approx. Theory 29, 261–271 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fang, X., Wang, J.: Convexity and continuity of metric projection. Math. Appl. 14(1), 47–51 (2001)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Kutzarova, D., Lin, B.: Locally K-nearly uniformly convex Banach spaces. Math. Balkanica 8, 203–210 (1994)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Panda, B., Kapoor, P.: A generalization of local uniform convexity of the norm. J. Math. Anal. Appl. 52, 300–308 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Papageorgiou, N.S., Kandilakis, D.A.: Convergence in approximation and nonsmooth analysis. J. Approx. Theory 49, 41–54 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Sullivan, F.: A generalization of uniformly rotund Banach space. Can. J. Math. 31, 628–646 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Tsukada, M.: Convergence of best approximations in smooth Banach space. J. Approx. Theory 40, 301–309 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Wang, J.: Some results on the continuity of metric projections. Math. Appl. 8(1), 80–84 (1995)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Wang, J.: Convergence theorems for best approximation in nonreflexive Banach space. J. Approx. Theory 93, 480–490 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Wang, J., Nan, C.: On the dual space of S-space and \(WkR\) space. Chin. J. Contemp Math. 13, 23–27 (1992)MathSciNetGoogle Scholar
  14. 14.
    Wang, J., Wang, M.: Compactly locally fully convex space. Kexue Tongbao 36, 796 (1991)Google Scholar
  15. 15.
    Zhang, Z., Shi, Z.: Convexities and approximative compactness and continuity of metric projection in Banach spaces. J. Approx. Theory 161, 802–812 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Zhang, Z., Liu, C.: Some generalizations of locally and weakly locally uniformly convex space. Nonlinear Anal. 74, 3896–3902 (2011)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Italia S.r.l. 2017

Authors and Affiliations

  1. 1.School of Mathematics, Physics and StatisticsShanghai University of Engineering ScienceShanghaiPeople’s Republic of China

Personalised recommendations